Many older patients are given bisphosphonate for years to treat osteoporosis. But there is a risk that this treatment can lead to a raretype of fracture of the femur. After 4–5 years, the relative risk is over 100 times greater than for patients not receiving the treatment.
In their letter to the editor, the authors write that the risk of an “atypical” fracture increases steadily with the period of usage, and drops rapidly when the medication is stopped.
For patients with osteoporosis, the benefits outweigh the risks during the first years of treatment. But then things change: the benefits of continuing the treatment appear to be very small while the risk of an atypical fracture increases.
Exposed to increased riskLinköping Professor Per Aspenberg points out that the medicine should only be used for those patient groups that scientific studies show will benefit from it. Other patient groups may be unnecessarily exposed to increased risk.
“Use bisphosphonate only if and when there are empirically observed symptoms, such as established osteoporosis, and then only for a few years”, he comments.
Risk of atypical femoral fracture during and after bisphosphonate use by Jörg Schilcher, Veronika Koeppen, Per Aspenberg and Karl Michaëlsson. New England Journal of Medicine 371;10 4 September 2014. DOI: 10.1056/NEJMc1403799
More about Per Aspenberg’s research